New, deadly drug reportedly hits Albuquerque streets
[anvplayer video=”5173218″ station=”998122″]
ALBUQUERQUE, N.M. – Just when we thought we were getting together some of the tools to fight the fentanyl crisis, there’s a new drug threatening some of New Mexico’s most vulnerable.
A Good Samaritan’s trip to a relative’s house in Albuquerque’s International District took a dangerous turn last Friday night.
“When they were parking the car someone ran outside and said ‘oh my gosh there’s all these people overdosing,'” explained Christine Barber, the executive director of Street Safe New Mexico.
Barber spoke on behalf of the Good Samaritan Tuesday. Six people were overdosing at the same time, in the same block.
“They grabbed a couple boxes, and they ran inside they handed the boxes out to other people to give out to some, and then they started trying to help another person,” said Barber.
But the Narcan wasn’t working. The Good Samaritan gave one person nine doses.
“That’s way too much that’s not normal,” said Barber. “They thought they were taking a white powdery substance they were told was cocaine. But it definitely was not cocaine.”
Street Safe had an explanation pretty quickly.
“The logical conclusion is that all of that was caused by the so-called tranq or the xylazine,” said Barber.
Xylazine is a power sedative, approved by the FDA for veterinary use. The DEA put out a public safety alert last month about the “widespread threat” of cartels mixing it with other drugs like fentanyl.
Carlos Briano, public information officer for the DEA El Paso Division, said: “When they’re making their products what their mission is to make profits and to drive addiction. So we are seeing fentanyl in heroin supply, in cocaine supply, and now unfortunately we’re seeing xylazine. DEA stance is there is no room for illicit substance use any more it’s just too deadly.”
Since xylazine is not an opioid, Narcan doesn’t help. Barber says that’s the scariest part.
“As bad as the fentanyl and heroin crisis has been, this is making it so much worse,” she said.